Alert archive / Georgia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 89, NWS Columbia, SC

July 8, 2025Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2025, 3:28 PM EDT for Burke County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2025, 3:28 PM EDT (19:28 UTC)
Expired
Jul 8, 2025, 4:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS52 KCAE 081928
SVRCAE
GAC033-082015-
/O.NEW.KCAE.SV.W.0089.250708T1928Z-250708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
328 PM EDT Tue Jul 8 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burke County in east central Georgia...

* Until 415 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located near Burke County
  Airport, or 8 miles south of Waynesboro, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Waynesboro, Midville, Burke County Airport, Di-
  Lane Wildlife Management Area, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3281 8224 3289 8229 3293 8227 3301 8228
      3317 8198 3294 8183 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1928Z 239DEG 4KT 3298 8206 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRL
1 follow-up statement
067 
WWUS52 KCAE 082012
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
412 PM EDT Tue Jul 8 2025

GAC033-082022-
/O.EXP.KCAE.SV.W.0089.000000T0000Z-250708T2015Z/
Burke GA-
412 PM EDT Tue Jul 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY WILL
EXPIRE AT 415 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3281 8224 3289 8229 3293 8227 3301 8228
      3317 8198 3294 8183 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2012Z 239DEG 4KT 3301 8201 

$$

CRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:00 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Tue Jul 8 2025

.SYNOPSIS...
Temperatures remain above normal today before cooling some
tomorrow and Thursday with diurnally driven showers and
thunderstorms as a upper trough approaches. A couple stronger
storms and heavy rainfall could be possible Wednesday and
Thursday. Temperatures slowly rise in the late week and into
this weekend with typical summertime showers/storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Hot with scattered thunderstorms expected this afternoon; some
  isolated damaging winds possible.

Very hot and unsettled conditions expected this afternoon, as
scattered showers and thunderstorms have already developed across
the area. For areas that are still dry, temperatures have reached
the mid 90s with dewpoints in the low 70s, leading to heat indices
in the low 100's. That said, temperatures have decreased quickly for
locations that have already gotten rained on, with temperatures a
full 10 degrees cooler in the low to mid 80s. Low level lapse rates
remain steep, but mid level lapse rates are quite weak which has
inhibited much vertical development. The result is storms that are
quickly dropping their cores and producing weak outflow boundaries.
However, atmospheric moisture levels remain high with PW values
ranging from 1.7" to 2.2". In combination with weak steering flow
and therefore slow (if any) storm motions, we'll continue to keep a
close eye on rain rates/rainfall amounts and the potential for
stronger downburst winds mainly due to precip loading. CAM
depictions of ongoing convection have been doing quite well, showing
the main area of development along the I-20 corridor, which
coincidentally lines up well with the 1.9" PW delineation via
satellite estimates. Cannot totally rule out some isolated strong to
damaging wind gusts, but overall the severe threat still looks low
today. Convection should decrease quickly with the loss of heating
around sunset, and the overnight period should be mild with
temperatures in the 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Key Message(s):

- A bit cooler Wednesday and Thursday with increased cloud
  cover.

- Scattered to widespread showers/storms each afternoon and
  evening where couple strong to marginally severe storms cannot
  be ruled out.

- High PWATs each day combined with weak steering flow suggest
  an isolated flash flood potential with convection.

Wednesday and Thursday look to be fairly similar days, though
Wednesday is perhaps a bit more interesting. A upper trough
moving into the region is expected to dominate each day as
ridging becomes increasingly suppressed by this and increasing
southwesterly flow yields PWAT's that approach 2.1-2.2", perhaps
a bit lower into Thursday. At the surface, some lee troughing
is expected and evident in most CAM's by enhanced convergence
toward the northern FA and into the upstate. While forcing is
generally on the weaker side each day, moderate to strong
instability is depicted with the HREF mean SBCAPE approaching
2500 to 2800 J/kg Wednesday afternoon, and forecasting soundings
showing around 1500 to 2000 J/kg on Thursday. This should allow
scattered to widespread showers and pulse to a couple messy
clusters of storms to form in the convergent zone and also along
the inland pushing sea-breeze during the afternoon and into the
evening each day. Strong inverted v profiles bring moderate to
strong DCAPE and when combined with nearly saturated profiles
aloft, weak deep layer, and weak steering flow, precipitation
loading could lead to solid downbursts in the strongest storms
and thus damaging wind gusts would be the primary threat in any
marginally severe storm. Due to this, the SPC has maintained a
Marginal Risk (level 1 out of 5) each day across the FA, with a
Slight Risk (level 2 out of 5) that clips the far NW CWA on
Wednesday. This seems reasonable, especially for Wednesday where
the greater instability will be.

Outside of any severe risk, another concern is the isolated
flash flooding risk, where WPC has a Marginal Risk (level 1 out
of 4) for excessive rainfall over the whole CWA Wednesday and a
Slight Risk that clips the northern FA (level 2 out of 4).
Another Marginal Risk is seen mainly across the Pee Dee region
on Thursday. HREF members on Wednesday generally depict a batch
a showers/storms forming toward the northern FA along a
convergent zone, as well as along the inland pushing sea-breeze.
Interactions with the outflow from storms to the north and
storms along the sea breeze coupled with weak steering flow and
high PWAT's, bring the risk for areas of locally heavy rainfall
and flash flooding each day, especially along areas of
interacting storms/boundaries.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Key Message(s):

- Near average temperatures Friday with gradual warming trend
  into the early week with hot/muggy conditions possible.

- More typical isolated to scattered convection expected during
  the extended.

The EC Ensemble and GEFS generally show this upper trough
starting to move out on Friday, with weak ridging starting to
build back in, before fully building in for the weekend and into
early next week. This brings temperatures back near normal
Friday and slightly above normal through the weekend and into
early next week. Hot and muggy conditions are possible over the
weekend as PWAT's remain seasonably high. In terms of
shower/storm chances, coverage should be greatest on Friday as
ridging still remains somewhat suppressed before returning to
typical isolated to scattered chances over the weekend and into
early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions through early afternoon, with scattered convection
likely in the mid afternoon-evening along with possible restrictions.

VFR will dominate the forecast period with FEW-SCT cumulus field
around 4k-6kft MSL this afternoon. ISOLD-SCT -SHRA/-TSRA should
then develop at all TAF sites, particularly after 08/18z with
the potential for gusty winds to around 25 kts. There may also
be some brief CIG/VSBY restrictions with the stronger TSRA.
Otherwise, sfc winds mainly SLY less than 10 kts with convection
diminishing after 09/00z. Some overnight fog and stratus are
possible depending on rainfall totals and coverage as winds
become light and variable. Very similar conditions expected to
develop on Wednesday, though precipitation coverage may be
greater.

EXTENDED AVIATION OUTLOOK...There is the possibility of
diurnally driven showers and thunderstorms this week with the
potential for periodic restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Jul 8, 2:52 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
252 PM EDT Tue Jul 8 2025

SCZ027-037-135-136-081915-
Central Orangeburg SC-Lexington SC-Calhoun SC-
Northwestern Orangeburg SC-
252 PM EDT Tue Jul 8 2025

...A strong thunderstorm will impact portions of central Calhoun,
southeastern Lexington and north central Orangeburg Counties through
315 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brookdale, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Claflin College, Cameron,
Woodford, Prince of Orange Mall, and Edisto.

This includes Interstate 26 between mile markers 133 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3375 8074 3355 8070 3344 8103 3370 8112
TIME...MOT...LOC 1852Z 073DEG 6KT 3362 8091

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAQ
Special weather statement, Jul 8, 3:20 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
320 PM EDT Tue Jul 8 2025

SCZ022-028-029-031-037-038-135>137-082000-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Kershaw SC-Sumter SC-
Northwestern Orangeburg SC-Lee SC-
320 PM EDT Tue Jul 8 2025

...Strong thunderstorms will impact portions of Lee, Calhoun,
Clarendon, Sumter, central Orangeburg, southeastern Richland and
southeastern Kershaw Counties through 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kellytown to near Orangeburg. Movement was
northeast at 20 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Sumter, Orangeburg, Camden, Manning, Bishopville, South
Sumter, Shaw Air Base, McEntire Air Base, Brookdale, St. Matthews,
Summerton, Eastover, Elloree, Oakland, Santee State Park, Mulberry,
Orangeburg County Airport, Congaree National Park, and Alcolu.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 95 and 126.
 Interstate 26 between mile markers 132 and 156.
 Interstate 95 between mile markers 97 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3340 8113 3425 8062 3435 8027 3432 8024
      3437 8018 3432 8017 3423 8011 3420 8011
      3416 8016 3415 8015 3409 8008 3400 7990
      3398 7990 3395 7998 3388 7994 3389 7988
TIME...MOT...LOC 1920Z 244DEG 19KT 3433 8015 3354 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, Jul 8, 3:24 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Tue Jul 8 2025

GAZ077-082000-
Burke GA-
324 PM EDT Tue Jul 8 2025

...A strong thunderstorm will impact portions of Burke County through
400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burke County Airport, or 7 miles southwest of Waynesboro. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Sardis, Midville, Gough, Alexander, Burke County Airport,
Vidette, Shell Bluff, Di-
Lane Wildlife Management Area, Colemans Lake, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8231 3284 8231 3293 8227 3303 8229
      3311 8228 3323 8193 3294 8172 3291 8177
      3293 8179 3295 8186 3292 8196 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1924Z 239DEG 4KT 3300 8208

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:24 PM EDTSpecial Weather StatementCAEBurke36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.